Alert archive / Oregon / Red Flag Warnings in 2006

Red Flag Warning 8, NWS Medford, OR

August 20, 20067 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 20, 2006, 1:47 PM PDT for 7 counties in Oregon. It took effect at Aug 21, 2006, 1:00 PM PDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 1:47 PM PDT (20:47 UTC)
In effect from
Aug 21, 2006, 1:00 PM PDT
Expired
Aug 21, 2006, 3:06 PM PDT
In force
2 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 116 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 202047
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
147 PM PDT SUN AUG 20 2006

...FIRE WEATHER WATCH FOR THUNDERSTORMS WITH LITTLE OR NO RAIN
MONDAY AFTERNOON THROUGH MONDAY EVENING. THIS WATCH IS FOR OREGON
FIRE WEATHER ZONES 617 621 622 623 624 AND 625 IN DOUGLAS JACKSON
KLAMATH AND LAKE COUNTIES...

ORZ617-621>625-211400-
/O.UPG.KMFR.FW.A.0007.060821T2000Z-060822T0400Z/
/O.NEW.KMFR.FW.W.0008.060821T2000Z-060822T0400Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
147 PM PDT SUN AUG 20 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT MONDAY FOR
SCATTERED THUNDERSTORMS AND VERY DRY FUELS...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 9 PM PDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS RED FLAG WARNING IS FOR OREGON FIRE WEATHER ZONES 617 621 622 
623 624 AND 625. THIS INCLUDES THE UMPQUA NATIONAL FOREST...THE
ROGUE RIVER- SISKIYOU NATIONAL FOREST...THE FREMONT- WINEMA
NATIONAL FOREST...ALONG WITH LANDS IN EASTERN ROGUE VALLEY...THE
KLAMATH BASIN AND THE BLM LAND IN LAKE AND WESTERN HARNEY
COUNTIES.

A STRONG TROUGH MOVING NORTH INTO SOUTHERN OREGON ON MONDAY IS
EXPECTED TO INITIATE THUNDERSTORM OUTBREAKS ACROSS MUCH OF
SOUTHWESTERN AND SOUTH CENTRAL OREGON. THUNDERSTORMS ARE EXPECTED
TO FORM MONDAY AFTERNOON AND CONTINUE INTO MONDAY EVENING. DUE TO
THE VERY DRY AIR MASS BELOW THE CLOUD LAYERS...LITTLE RAINFALL IS
EXPECTED TO REACH THE GROUND.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING...AND VERY DRY
FUELS WILL CREATE A HIGH POTENTIAL FOR NEW FIRE STARTS.

$$
2 follow-up statements
000
WWUS86 KMFR 211310
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
610 AM PDT MON AUG 21 2006

...A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS AND VERY DRY
FUELS IS IN EFFECT FROM 1 PM TO 9 PM MONDAY. THIS WARNING IS FOR
OREGON FIRE WEATHER ZONES 617 621 622 623 624 AND 625 IN DOUGLAS
JACKSON KLAMATH AND LAKE COUNTIES...

ORZ617-621>625-212115-
/O.CON.KMFR.FW.W.0008.060821T2000Z-060822T0400Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
610 AM PDT MON AUG 21 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS WITH LITTLE RAIN. 
THIS WARNING IS FOR OREGON FIRE WEATHER ZONES 617 621 622 623 624
AND 625 IN DOUGLAS JACKSON KLAMATH AND LAKE COUNTIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS WITH LITTLE OR
NO RAIN. THE WARNING IS FOR FIRE WEATHER ZONES 617 621 622 623 624
AND 625. THIS INCLUDES THE UMPQUA NATIONAL FOREST...THE ROGUE
RIVER SISKIYOU NATIONAL FOREST AND THE FREMONT WINEMA NATIONAL
FOREST...ALONG WITH KLAMATH BASIN AND EASTERN ROGUE VALLEY...AND
THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES.

A STRONG TROUGH MOVING NORTH INTO SOUTHERN OREGON TODAY IS EXPECTED
TO INITIATE THUNDERSTORM OUTBREAKS ACROSS MUCH OF SOUTHWESTERN AND
SOUTH CENTRAL OREGON. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
AND CONTINUE INTO THIS EVENING. DUE TO THE VERY DRY AIR MASS BELOW
THE CLOUD LAYERS...LITTLE RAINFALL IS EXPECTED TO REACH THE GROUND.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING...AND VERY DRY
FUELS WILL CREATE A HIGH POTENTIAL FOR NEW FIRE STARTS.

PLEASE RELAY THIS RED FLAG WARNING TO FIRE PERSONNEL IN THE FIELD.

$$
FB
000
WWUS86 KMFR 212206
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
306 PM PDT MON AUG 21 2006

...RED FLAG WARNING CANCELLED...

ORZ617-621>625-212315-
/O.CAN.KMFR.FW.W.0008.000000T0000Z-060822T0400Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
306 PM PDT MON AUG 21 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING
IS EXPECTED TO BE ISOLATED INSTEAD OF SCATTERED.  

$$

STOCKTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 20, 1:00 PM PDT, 47 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM PDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT SUN AUG 20 2006

.DISCUSSION...12Z NGM/NAM/GFS IN.

THE MFR 20/12Z SOUNDING WAS DRY AND STABLE WITH A PW OF 0.67 INCHES.
SOME INSTABILITY WILL CREEP IN WITH THE AFTERNOON HEATING...WITH AN
LI OF -2.5.  SATELLITE IMAGERY SHOWS THAT SOME MID-LEVEL MOISTURE IS
MOVING UP FROM THE SOUTH...AND CUMULUS IS STARTING TO POP ALONG THE
LAKE COUNTY RIDGES.  SO...THERE COULD BE SOME AFTERNOON/EVENING
THUNDERSTORMS TODAY. EXPECT LOW CLOUDS AND FOG ALONG THE COAST WITH
MOSTLY CLEAR TO PARTLY CLOUDY SKIES INLAND. ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE ISOLATED AND THEY WILL LIKELY BE DRY. IT WILL BE
ANOTHER HOT ONE TODAY WITH HIGHS AT MEDFORD NEAR 100 DEGREES.

THIS PATTERN WILL CHANGE TONIGHT AND MONDAY.  A SHORT WAVE OFFSHORE
NEAR 130W WILL SWING OVER THE MEDFORD CWA MONDAY.  THIS WILL
ENHANCE INSTABILITY WITH COOLING AND INCREASED DIFLUENCE ALOFT...AND
IT WILL ALSO INDUCE SOUTHERLY FLOW ALOFT...WHICH WILL ALLOW SOME
MONSOONAL MOISTURE TO CREEP IN.  THE MODEL STABILITY INDICES AND
CAPES REFLECT THIS DESTABILIZATION...AND INDICATE THAT IT WILL PEAK
ON MONDAY.  SO...EXPECT SOME AFTERNOON/EVENING THUNDERSTORM ACTIVITY
MONDAY.  STILL THINK AT LEAST SOME OF THEM WILL BE DRY...BUT THE
AIR MASS WILL BE MORE MOIST SO SOME MAY BE WET. COVERAGE WILL
BE ISOLATED TO SCATTERED...AND A FIRE WEATHER WATCH FOR DRY LIGHTNING
HAS BEEN ISSUED FOR THE POSSIBILITY OF SCATTERED DRY THUNDERSTORMS.
THE CLOUD COVERAGE WILL MAKE FOR COOLER TEMPERATURES AS WELL.

THE SHORT WAVE WILL MOVE OUT TO THE NORTH MONDAY NIGHT...AND DRY
AND MORE STABLE SOUTHWESTERLY FLOW ALOFT WILL MOVE OVER THE AREA.
MODEL STABILITY INDICES AND CAPES DECREASE QUITE A BIT TUESDAY AS
COMPARED TO MONDAY.  EXPECT SIGNIFICANT LESS THUNDERSTORM ACTIVITY
THEN.

AN ONSHORE MARINE PUSH MAY OCCUR TUESDAY NIGHT WITH LOW CLOUDS AND
FOG PUSHING INTO THE UMPQUA BASIN AND POSSIBLY THE ROGUE...BUT WILL
KEEP IT OUT OF THE ROGUE FOR NOW.

A RESIDUAL UPPER TROUGH WILL REMAIN OVER THE AREA FROM WEDNESDAY ON
WITH FLOW ALOFT OSCILLATING BETWEEN SOUTHWEST AND NORTHWEST.  EITHER
WAY MONSOONAL MOISTURE WILL BE SHUNTED OFF TO THE EAST...SO EXPECT
DRY CONDITIONS TO PREVAIL WEDNESDAY THROUGH THE WEEKEND WITH MOSTLY
CLEAR SKIES INLAND AND THE USUAL LOW CLOUDS AND FOG ALONG THE COAST
AND IN THE UMPQUA BASIN.  TEMPERATURES WILL REMAIN JUST ABOVE
SEASONAL NORMALS...BUT COOLER THAN THE CURRENT VALUES.

&&

.AVIATION...ALONG THE COAST...MVFR CEILINGS WITH AREAS OF IFR. IFR
WILL BECOME WIDESPREAD TONIGHT AND SPREAD INLAND OVER COOS AND
EXTREME WEST DOUGLAS COUNTY.  INLAND...VFR CONDITIONS WILL PREVAIL
WITH ISOLATED AFTERNOON/EVENING THUNDERSTORM ACTIVITY CASCADES EAST
AND SISKIYOUS SOUTH.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING...ZONES 617/621/623/624/625 MONDAY FOR
          SCATTERED THUNDERSTORMS.
CA...NONE.

&&

STOCKTON

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:36 AM PDTFire Weather WatchMFRDouglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more7 hr

Nearby

Red Flag Warnings in Oregon, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.